Mathematische Zeitschrift

, Volume 258, Issue 1, pp 87–106 | Cite as

Strictly singular inclusions into \(L^1 + L^\infty\)

  • Francisco L. Hernández
  • Víctor M. Sánchez
  • Evgeny M. SemenovEmail author


It is given a complete characterization of the strict singularity and the disjoint strict singularity of the inclusions EL 1 + L for the class of rearrangement invariant function spaces E on the \([0,\infty)\) interval. Their relationship is also analyzed. Suitable criteria are given involving the scale of order continuous weak L p -spaces for \(1 < p < \infty\) .


Rearrangement invariant spaces Strict singularity Disjoint strict singularity Weak compactness 

Mathematics Subject Classification (2000)



Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Astashkin S.V. (1999). Disjoint strict singularity of embeddings of symmetric spaces. Math. Notes 65: 3–12 zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bennett C. and Sharpley R. (1988). Interpolation of operators. Academic, New York zbMATHGoogle Scholar
  3. 3.
    Bergh J. and Löfström J. (1976). Interpolation spaces. An introduction. Springer, Heidelberg zbMATHGoogle Scholar
  4. 4.
    Carothers, N.L., Dilworth, S.J.: Geometry of Lorentz spaces via interpolation. Longhorn Notes, The University of Texas at Austin, Functional Analysis Seminar, pp. 107–133 (1985–86)Google Scholar
  5. 5.
    Cobos F., Manzano A., Martinez A. and Matos P. (2000). On interpolation of strictly singular operators, strictly cosingular operators and related operator ideals. Proc. R. Soc. Edinburgh 130: 971–989 zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Dilworth S.J. (2001). Special Banach lattices and their applications. In: Johnson, W.B. and Lindenstrauss, J. (eds) Handbook of the Geometry of Banach Spaces, vol. 1, pp 497–532. Elsevier, Amsterdam CrossRefGoogle Scholar
  7. 7.
    Dunford, N., Schwartz, J.: Linear operators I. Interscience (1958)Google Scholar
  8. 8.
    García del Amo A., Hernández F.L. and Ruiz C. (1996). Disjointly strictly singular operators and interpolation. Proc. R. Soc. Edinburgh 126: 1011–1026 zbMATHGoogle Scholar
  9. 9.
    García del Amo A., Hernández F.L., Sánchez V.M. and Semenov E.M. (2000). Disjointly strictly-singular inclusions between rearrangements invariant spaces. J. Lond. Math. Soc. 62: 239–252 zbMATHCrossRefGoogle Scholar
  10. 10.
    Heinrich S. (1980). Closed operators ideals and interpolation. J. Funct. Anal. 35: 397–411 zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Hernández F.L., Novikov S. and Semenov E.M. (2003). Strictly singular embeddings between rearrangement invariant spaces. Positivity 7: 119–124 zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Hernández F.L., Sánchez V.M. and Semenov E.M. (2001). Disjoint strict singularity of inclusions between rearrangement invariant spaces. Studia Math. 144: 209–226 zbMATHMathSciNetGoogle Scholar
  13. 13.
    Hernández F.L., Sánchez V.M. and Semenov E.M. (2004). Strictly singular and strictly co-singular inclusions between symmetric sequence spaces. J. Math. Anal. Appl. 291: 459–476 zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Johnson, W.B., Maurey, B., Schechtmann, G., Tzafriri, L.: Symmetric structures in Banach spaces. Mem. Am. Math. Soc. 217 (1979)Google Scholar
  15. 15.
    Kalton N.J. (1977). Orlicz sequence spaces without local convexity. Math. Proc. Camb. Phil. Soc. 81: 253–277 zbMATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Kalton, N.J.: Lattice structures in Banach spaces. Mem. Am. Math. Soc. 93 (1993)Google Scholar
  17. 17.
    Kamińska A. and MastyŁo M. (2000). The Dunford-Pettis property for symmetric spaces. Can. J. Math. 52: 789–803 zbMATHGoogle Scholar
  18. 18.
    Kreĭn, S.G., Petunin, Ju.I., Semenov, E.M.: Interpolation of linear operators. A.M.S. (1982)Google Scholar
  19. 19.
    Lindenstrauss J. and Tzafriri L. (1977). Classical Banach spaces I. Sequence spaces. Springer, Heidelberg zbMATHGoogle Scholar
  20. 20.
    Lindenstrauss J. and Tzafriri L. (1979). Classical Banach spaces II. Function spaces. Springer, Heidelberg zbMATHGoogle Scholar
  21. 21.
    Montgomery-Smith S.J. and Semenov E.M. (2000). Embeddings of rearrangement invariant spaces that are not strictly singular. Positivity 4: 397–402 zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Natanson, I.P.: Theory of functions of a real variable I. Ungar Pub. (1961)Google Scholar
  23. 23.
    Nielsen N.J. (1975). On the Orlicz function spaces \(L^M(0,\infty)\). Israel J. Math. 20: 237–259 zbMATHMathSciNetGoogle Scholar
  24. 24.
    Novikov S.Ya. (1997). Singularities of the embedding operator for symmetric function spaces on [0,1]. Math. Notes 62: 549–563 CrossRefGoogle Scholar
  25. 25.
    Pełczyński, A.: On strictly singular and strictly cosingular operators. Bull. Acad. Polon. Sci. Cl. III 13, 31–36; 37–41 (1965)Google Scholar
  26. 26.
    Raynaud Y. (1995). Complemented Hilbertian subspaces in rearrangement invariant function spaces. Illinois J. Math. 39: 212–250 zbMATHMathSciNetGoogle Scholar
  27. 27.
    Rodin V.A. and Semenov E.M. (1975). Rademacher series in symmetric spaces. Anal. Mathematika 1: 207–222 CrossRefMathSciNetGoogle Scholar
  28. 28.
    Rudin W. (1973). Functional Analysis. McGraw-Hill, Inc., New York zbMATHGoogle Scholar
  29. 29.
    Sánchez V.M., Semenov E.M. and Hernández F.L. (2005). Strictly singular embeddings into \(L^1+L^\infty\). Doklady Math. 71: 388–390 Google Scholar
  30. 30.
    Semenov E.M. and Sukochev F.A. (2004). Banach-Saks index. Sbornik Math. 195: 263–285 zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • Francisco L. Hernández
    • 1
  • Víctor M. Sánchez
    • 1
  • Evgeny M. Semenov
    • 2
    Email author
  1. 1.Department of Mathematical Analysis, Faculty of MathematicsComplutense UniversityMadridSpain
  2. 2.Department of MathematicsVoronezh State UniversityVoronezhRussia

Personalised recommendations